Shaking Hands: Hello, fairly new to this site... - PMRGCAuk

PMRGCAuk

13,835 members25,137 posts

Shaking Hands

Devon21 profile image
Devon21

Hello, fairly new to this site, haven't posted much as have learnt loads from reading the posts - thank you it's a brilliant site! I've been riding the PMR rollercoaster for 22 months now - have managed to get down to 10mg of pred over the last few months after a flare at the back end of last year which put me back up to 40mg when GCA was suspected ..biopsy results negative in Feb, thank goodness....so reduced by 5mg a week until I got back to 15mg, then reduced by 1mg over next couple months, to 10mg. Then had Shingles so had to increase, am now on a slow reduction and am down to 8.5mg for past couple weeks ....I am trying to pace accordingly but have just re-started VERY gentle short sea swims ...3 in past week ....it has been really good and makes me feel better and I rest the following day, but this week I have been experiencing very shaky hands with an even poorer hand grip - also seem to trip a bit, had a couple of falls recently. Could it be the lower dose of Pred? Does anyone else suffer with the shakes due to PMR? Was hoping to reduce to 8mg by end of June, but not sure if I should. I have very supportive GP - new Rheumy who is expecting me to be down to '0' by end of September - seeing her on 25th June!!! Any advice would be greatly appreciated, thank you.

16 Replies

Pressure from your new Rheumatologist to reduce to zero by September is just wrong. This will put you under completely unnecessary pressure. Tapering is a careful art. Small reductions, make an assessment and either reduce again, pause or even go back up a bit and this all depends on your symptoms and what is happening in your life. There are examples of tapering methods, tried and trusted in the FAQs section of this forum. You have been through a great deal of late. Shingles alone take a significant toll on you. Your doctor needs to check out the shaking and poor handgrip. I have had both symptoms during my PMR ( weak handgrip) and trembling hands ( Pred I think) but the doctor needs to exclude anything else. The sea swimming sounds marvellous but don’t overdo it, however great it feels.the blood supply to your muscles has been affected by PMR.

Many thanks, think a visit to doctor maybe a good idea....feeling under pressure to reduce to zero is horrible, but there's no way I'll be down to that anytime soon!!

I thought I had posted this but haven't seen any replies so here goes again. I'm terrible with computers !!! My doctor has put me on Hydroxychloroquine as I reduce the Prednisone. He is having me reduce the pred. slowly and then keeping me on the hydroxy. I don't see him until July so will see what happens next.

HeronNS profile image
HeronNS in reply to Cyclone69

This is the only post I see from you:

healthunlocked.com/pmrgcauk...

However maybe you asked about it in someone else's thread, as you have just done here?

I don't know anything about hydroxychoroquine in PMR. I do know it's an important drug for some other diseases, like lupus, which is why they were so worried about the supply when it briefly became fashionable to use it for covid.

Here it is, in this thread:

healthunlocked.com/pmrgcauk...

Sorry got confused as to post re shaking hands or hydroxychloroquine for a moment. Devon21...yes I have badly shaking hand but as it’s just one I don’t think it’s linked to PMR? I’m seeing a specialist on 20 June, but also have carpal tunnel and arthritis! Latest fall yesterday! Fell up two steps of our motorhome smashed crate of food I was carrying, mangled foot and arm/wrist but the cheese was fine so all OK. Joking apart, yes I fall and trip and need clear pathways, there was a lot about falling last week, I think it was karenwelsh who fell...replies to that may be helpful to you? I’m on 4mg pred, shakes started around 10mg, falls, well I had that problem before due to other medical issues. All in all not much help sorry! Just a thought re hands, could it be the swimming if you’ve just started again recently?

Devon21 profile image
Devon21 in reply to Pixix

Hi Pixix, apologies for delay,birthday yesterday, lovely but exhausting...I was only sat on beach!..thank you for your reply, yes I guess it could be the extra effort of swimming...it has been fabulous, but am exhausted after...Sorry you too have falls...latest one sounded horrible...but at least the cheese was ok!! Seriously, hope you weren't too battered and bruised ....I've had several falls recently too, last one 4 wks ago landed me at A&E...came home in a boot...just glad it wasn't a cast! I'm going to take advice from here about reducing pred as it seems to be working for me....I understand why Rheumy wants me off pred, but she doesn't have to live with PMR! Many thanks again, stay safe 😊

Pixix profile image
Pixix in reply to Devon21

Happy belated birthday! Sounds like you’ve got the right idea, taper when your body lets you rather than when somebody tells you you must! Go carefully, falls aren’t fun when you end up in A&E! Keeping a SOH is the most important thing I reckon, good luck! S x

Devon21 profile image
Devon21 in reply to Pixix

Thank you, it's taken me a long while to understand PMR and how it affects me, but getting there I think...this site has really helped me understand more....SOH a must!!!

You shouldn’t be under any pressure to reduce to zero. The Rheumatologist may require this but your body won’t necessarily comply with the Rheumatologist- what will be will be. Stick with your supportive GP and very slowly reduce as and when you can, according to how your body reacts- you can do no more. As is said many times on here you are not aiming for zero come hell or high water, you are very slowly reducing as you are able. No one actually wants to be on pred as you know, we all do what we can to reduce. Can’t really comment on the shakes but I can only say I frequently drop things and my grip in general is not very good.

Best wishes💐

Devon21 profile image
Devon21 in reply to Jackoh

Many thanks Jackoh, totally agree, will carry on as I am, advice from people who have to live with this has been great ....I wonder if the shakes are when I'm really fatigued...will steady up a bit more! Haveca good day, stay safe 😊

Hi Devon - when I was put back up to 30mg pred after a very bad flair a year ago I was suddenly very shaky, even started thinking I had Parkinson’s. Even eating was hard - stuff falling off the fork!! However slowly down to 7mg and things feeling steadier. It’s a strange drug seems to affect us all differently. I hope you feel steadier too soon. Good luck.

Devon21 profile image
Devon21 in reply to Loyd

Hi Loyd, thanks for your reply, I too have wondered about Parkinson's....think it's more likely to be when I'm really fatigued and being on lower dose, so will steady up a bit...just very frustrating...especially eating or sewing!!! Stay safe 😊

Yes. I have shaking hands, drop things a lot and twitching muscles. I don’t know what causes it but it gets worse according to my fatigue. I had a bad UTI once and ended in the A&E with uncontrolled shaking and twitching. So I was referred to a neurologist. Tests were normal. He calls it essential tremor. I have some med for when it gets bad but basically it’s just a nuisance.

Devon21 profile image
Devon21 in reply to Nightingales

Hi Nightingales, thanks for reply, sorry you have shakes too...I do wonder if it's when we're really fatigued....will ease up a bit more ...yes agree it's a nuisance! Thanks again 😊

PMRpro profile image
PMRproAmbassador

First piece of advice: ditch that rheumy asap!!!! 8mg is still fairly hefty dose to even think of planning to be off it - and under no circumstances by September. If you are at 8mg now, with a fair wind you should be aiming for 5mg by September.

Devon21 profile image
Devon21 in reply to PMRpro

Many thanks, great advice...haven't actually met this Rheumy yet...seeing her in 2 weeks!! I understand all the reasons for trying to get us off pred, no one actually wants to be on it, but living with consequences of too low a dose is something else! Life is hard enough!! Will continue reducing as I am...be great if I could get down to 5mg by sept...Many thanks, your advice as always is, great...this site has been a real bonus and I have learnt so much, many thanks, stY safe 😊

You may also like...